New study shows common medications could cause Alzheimer’s 28



View Profile

If you’re taking over-the-counter sleeping pills or hayfever tablets, a new study has found that they could increase your risk of Alzheimer’s disease. Nytol, Benadryl and Piriton are among the drugs that have set off alarm bells for reseachers.

The blocking effects in these medications can have serious effects on our nervous system if taken in high doses over several years, according to a US study.

Antidepressants also pose a risk (doxepin), as well as oxybutynin for bladder control, both of which are typically taken by those over 65.

These anticholinergic drugs block a nervous system chemical transmitter called acetylcholine – a component that those with Alzheimer’s lack. The side effects of these medications can be drowsiness, blurred vision and memory loss.

According to director of the geriatric pharmacy programme at the University of Washington School of Pharmacy, Professor Shelly Gray, “Older adults should be aware that many medications – including some available without a prescription, such as over-the-counter sleep aids – have strong anticholinergic effects. And they should tell their healthcare providers”.

So should you stop taking your pills? Not yet. Consult with your healthcare provider and have a review of the medications you are taking, and try to take fewer anticholinergic drugs.

The study tracked the health of nearly 3,500 men and women, 65 and over, for over 7 years while they took anticholinergic drugs. Sadly, 637 of the participants developed Alzheimer’s and 160 were affected by dementia and other related diseases. Results showed that the high the anticholinergic drug dosage, the higher the risk of dementia – it was 54 per cent compared with those who did not take the medication.

It is shocking to find out that people taking at least 10mg per day of doxepin, 4mg per day of diphenhydramine (Nytol, Benadryl) or 5mg per day of oxybutynin (Ditropan) for more than three years were at an increased risk of developing dementia.

And this isn’t the first study to find the link between these common meds, The Guardian reports that Dr Simon Ridley, at Alzheimer’s Research UK, said: “This large study adds to some existing evidence linking anticholinergic drugs to a small increased risk of dementia”.


Tell us tonight, what will you do now in light of this evidence? Will you be speaking to your doctor? What medications do you take that may be at risk?

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. The abstract of the actual study is at:

    They were looking at high dosages, in people over sixty five at the beginning of the study. The additional risk is 0.92% to 1.55% on top of the existing risk for age. (Roughly one third for the over eighty fives.)

    This means that in the study of 3434 people, approximately 35 more people developed dementia than you’d normally expect..

    1 REPLY
  2. Perhaps it may have been better if instead of referring to the chemical, a list of the drugs would have been more informative.

  3. Personally my preference would be that sites such as SAS steer clear of these sorts of articles, which are open to misinterpretation and can be scary for some.

  4. Recommended dosages go as high as 24mg per day, with 12 mg a day for the elderly. Polaramine anti-hystamine – which contains the chemical – comes in 2 mg tablets to be taken not more than every six hours, and as one tablet as required once initial relief is obtained. i.e. not a high dose.

  5. Oooops! Here we go again! No solution to any of our problems without a bad side effect either immediately or later. Grrr. There has to be a solution to hay fever without the risks? Any ideas people?

Leave a Reply

Your email address will not be published. Required fields are marked *